Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 75, NWS Columbia, SC

May 11, 20115 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2011, 2:10 AM EDT for 5 counties in South Carolina. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 2:10 AM EDT (06:10 UTC)
Expired
May 11, 2011, 3:30 AM EDT
In force
80 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:08 AM EDTTSTM WND DMG5 Ssw Elloree, SCHIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF HWYS 301 AND 47 NEAR ELLOREE.
May 11, 3:10 AM EDTTSTM WND DMGManning, SCSHERIFF REPORTS TREES DOWN BETWEEN SUMMERTON AND MANNING ON ALEX HARVIN ROAD AND ALSO ON HWY 261 WEST OF MANNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:41 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
3.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS52 KCAE 110610
SVRCAE
SCC017-027-061-075-085-110730-
/O.NEW.KCAE.SV.W.0075.110511T0610Z-110511T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
210 AM EDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 AM EDT

* AT 208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING LOWER RICHLAND COUNTY TO AROUND
  BISHOPVILLE. MOVEMENT WAS SOUTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SUMMERTON...
  ST. MATTHEWS...MANNING...HOLLY HILL...AND ELLOREE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
      3345 8022 3330 8025 3327 8029 3326 8041
      3333 8050 3319 8078 3361 8096 3377 8072
      3374 8062 3384 8062 3415 8014 3401 7992
      3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0608Z 317DEG 43KT 3416 8015 3373 8087

$$
2 follow-up statements
084 
WWUS52 KCAE 110637
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 AM EDT WED MAY 11 2011

SCC017-027-061-075-085-110730-
/O.CON.KCAE.SV.W.0075.000000T0000Z-110511T0730Z/
LEE SC-CALHOUN SC-SUMTER SC-CLARENDON SC-ORANGEBURG SC-
237 AM EDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR ORANGEBURG...CLARENDON...SUMTER...CALHOUN AND LEE COUNTIES...

AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE LINE
EXTENDED FROM MAYESVILLE TO SUMTER TO ORANGEBURG. MOVEMENT WAS
SOUTHEASTWARD NEAR 45 MPH.

THE LINE OF THUNDERSTORMS WILL EXTEND FROM TURBEVILLE TO MANNING
TO SANTEE TO BOWMAN BY 245 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS
THE BEST PROTECTION FROM SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
WEDNESDAY MORNING FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
      3345 8022 3330 8025 3327 8029 3326 8041
      3333 8050 3319 8078 3361 8096 3377 8072
      3374 8062 3384 8062 3415 8014 3401 7992
      3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0635Z 317DEG 43KT 3392 7989 3349 8061

$$
071 
WWUS52 KCAE 110700
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT WED MAY 11 2011

SCC061-110706-
/O.CAN.KCAE.SV.W.0075.000000T0000Z-110511T0730Z/
LEE SC-
300 AM EDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
WEDNESDAY MORNING FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
      3345 8022 3330 8025 3327 8029 3326 8041
      3333 8050 3319 8078 3343 8088 3360 8073
      3368 8060 3374 8051 3394 8011 3400 7991
      3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0656Z 317DEG 43KT 3373 7969 3331 8041

$$

SCC017-027-075-085-110730-
/O.CON.KCAE.SV.W.0075.000000T0000Z-110511T0730Z/
CALHOUN SC-SUMTER SC-CLARENDON SC-ORANGEBURG SC-
300 AM EDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR ORANGEBURG...CLARENDON...SUMTER AND CALHOUN COUNTIES...

AT 250 AM EDT...A LINE OF THUNDERSTORMS EXTENDED FROM TURBEVILLE
TO MANNING TO VANCE TO BOWMAN. MOVEMENT WAS SOUTHEASTWARD NEAR
45 MPH. SOME OF THE THUNDERSTORMS IN THE LINE LIKELY CONTAINED
DAMAGING WIND AND HAIL. THE HOLLY HILL AND EUTAWVILLE AREA OF
EASTERN ORANGEBURG COUNTY WERE IN THE PATH OF THE THUNDERSTORMS. 

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
WEDNESDAY MORNING FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 7999 3372 7997 3350 8009 3346 8014
      3345 8022 3330 8025 3327 8029 3326 8041
      3333 8050 3319 8078 3343 8088 3360 8073
      3368 8060 3374 8051 3394 8011 3400 7991
      3399 7990 3394 7997 3389 7995 3388 7988
TIME...MOT...LOC 0656Z 317DEG 43KT 3373 7969 3331 8041

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:31 AM EDT, 39 minutes earlier.

Area forecast discussion, May 11, 1:31 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
131 AM EDT WED MAY 11 2011

.SYNOPSIS...
INCREASING ATMOSPHERIC MOISTURE IN COMBINATION WITH A SURFACE
BOUNDARY AND UPPER LEVEL ENERGY WILL PROMOTE POSSIBLE SHOWER AND
THUNDERSTORM ACTIVITY TONIGHT. THE SURFACE BOUNDARY WILL REMAIN
NEARLY STATIONARY ACROSS THE REGION WEDNESDAY THROUGH FRIDAY.
A STORM SYSTEM WILL MOVE EAST FROM THE MISSISSIPPI VALLEY FRIDAY
RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
NEAR TERM CONCERN IS WARNING OPERATIONS FOR BAND OF STRONG TO
SEVERE THUNDERSTORMS MOVING SE ACROSS THE CENTRAL AND NE FA.
SEVERE THUNDERSTORM WATCH UNTIL 4AM.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN THE WEATHER PATTERN WEDNESDAY THROUGH
THURSDAY. SEVERAL SHORT WAVES WILL MOVE THROUGH NORTHWEST FLOW
ALOFT BUT ARE NOT AS STRONG AS THE ONE COMING IN LATE TODAY AND
TONIGHT. THE UPPER RIDGE AXIS SHIFTS MORE OVER THE FORECAST AREA
BY THURSDAY AND SHOULD HELP MINIMIZE AFTERNOON
CONVECTION...HOWEVER AIR MASS BECOMING MORE MOIST AND MOS GUIDANCE
POPS INCREASE. SO...BASED ON 12Z MOS GUIDANCE/SREF POPS...LOW
CHANCE POPS THROUGH THE PERIOD SEEMS REASONABLE. TEMPERATURES AT
OR SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
GFS/ECMWF HAVE AN UPPER-LEVEL CLOSED LOW DEVELOPING ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY REGION FRIDAY...THEN SLOWLY MOVING
EASTWARD AS THE UPPER-LEVEL RIDGE BEGINS TO WEAKEN AND FLATTEN
OUT. COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH
SUNDAY...THEN LINGER ACROSS THE REGION INTO NEXT WEEK. EXPECT TO
SEE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
THROUGH THE WEEKEND. TEMPERATURES IN THE MID 80S FRIDAY...THEN
COOLING DOWN SLIGHTLY FOR THE REMAINDER OF THE FORECAST PERIOD
BEHIND THE FRONT TO REMAIN BELOW NORMAL.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM CONCERN IS BAND OF STRONG TO SEVERE THUNDERSTORMS MOVING
SE ACROSS THE CENTRAL AND NE FA. IT APPEARS THE ACTIVITY WILL
REACH CAE/CUB AROUND 06Z...AND OGB BETWEEN 06Z AND 07Z. MENTIONED
TEMPO GROUP FOR TSRA AND STRONG WIND GUSTS. CONVECTION MAY MISS
AGS/DNL TO THE EAST. WILL MENTION SOME FOG/STRATUS LATER TONIGHT
IN THE WAKE OF THE CONVECTION.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING FOG/STRATUS
POSSIBLE AS WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH
THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AVIATION...31
Hazardous weather outlook, May 11, 12:47 AM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EDT WED MAY 11 2011

SCZ015-016-020>022-025>031-035>038-041-120500-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
1247 AM EDT WED MAY 11 2011

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-063>065-077-SCZ018-120500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-
1247 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 11, 1:50 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     6 NNW WINNSBORO         34.46N 81.13W
05/11/2011                   FAIRFIELD          SC   EMERGENCY MNGR

            EM REPORTS TREES DOWN IN NORTHERN FAIRFIELD COUNTY FROM
            WHITE OAK TO MITFORD.

&&

SJN
Local storm report, May 11, 1:51 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
151 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     10 NE WINNSBORO         34.48N 80.97W
05/11/2011                   FAIRFIELD          SC   EMERGENCY MNGR

            EM REPORTED TREES DOWN ACROSS NORTHERN FAIRFIELD COUNTY
            FROM WHITE OAK TO MITFORD.

&&

SJN
Local storm report, May 11, 2:07 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
207 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     WHITMIRE                34.50N 81.62W
05/11/2011                   NEWBERRY           SC   PUBLIC

            PUBLIC REPORTED TREES DOWN IN WHITMIRE.

&&

SJN
Local storm report, May 11, 2:08 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     HAIL             3 NE COLUMBIA           34.07N 80.85W
05/11/2011  E0.75 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTED 3/4 INCH HAIL ON THE NORTHEAST SIDE OF
            COLUMBIA.

&&

SJN
Local storm report, May 11, 2:09 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     TSTM WND DMG     3 NE COLUMBIA           34.07N 80.85W
05/11/2011                   RICHLAND           SC   PUBLIC

            PUBLIC REPORTED LARGE BRANCHES DOWN IN NORTHEAST
            COLUMBIA.

&&

SJN
Local storm report, May 11, 2:10 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND DMG     LUGOFF                  34.23N 80.68W
05/11/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF REOPRTED POWERLINES DOWN IN LUGGOFF AND LARGE
            HAIL OF UNKNOWN SIZE.

&&

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:26 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry79 min
May 11, 1:36 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Fairfield, Kershaw, Lancaster, Lee and 3 more54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.